COMMENTARY

Mitigating Side Effects to Reach PARP Inhibitors' Potential

Maurie Markman, MD

Disclosures

October 13, 2017

Hello. I am Dr Maurie Markman from the Cancer Treatment Centers of America in Philadelphia, Pennsylvania. I want to briefly discuss an update on a very important development in ovarian cancer.

The phase 3 randomized trial data looking at rucaparib as a maintenance strategy, second-line or later, in the management of ovarian cancer has recently been reported as an abstract at the 2017 Congress of the European Society for Medical Oncology (ESMO).[1] This means that three phase 3 randomized trials have looked at three different PARP inhibitors for ovarian cancer. All three have shown truly spectacular activity as a maintenance strategy, second-line or later, in women with ovarian cancer who have responded to platinum-based chemotherapy.

This is a very important development. We now have three excellent agents to consider for second-line treatment of our patients, a major advance in the management of ovarian cancer.

Today, however, I want to highlight a particular toxicity that I believe the oncology community in general, and doctors who take care of patients with ovarian cancer in particular, are going to have to seriously consider. This is the issue of low-grade nausea that has been observed with all three of the PARP inhibitors; 60%-70% of patients in the trials reported this adverse effect.

This is not severe nausea. There is no indication that the observed nausea has caused any substantial number of these patients to leave the trials. But my concern is that, outside of the trial setting, low-grade nausea associated with a drug that a patient takes orally every day, and may be taking for 1 year, 2 years, 3 years, 5 years, will simply become an adverse effect that will be intolerable to many patients.

Although traditionally the oncology community has not considered low-grade nausea to be a terribly worrisome adverse effect, in the case of an oral agent taken in this manner, it could lead some patients to stop taking the therapy, to decide to take a lower dose, or to take it every other day or every third day, and they may not even tell their doctors or families that this is going on. This could substantially reduce the efficacy of this extremely important class of agents.

Focusing on managing, controlling, or eliminating low-grade nausea associated with these very useful oral agents needs to become a very high priority for the doctors taking care of these patients and for the gynecologic cancer research community, who must figure out how we can effectively prevent low-grade nausea, control it, or, at a minimum, make it tolerable so that these drugs become as beneficial as they can be and as the trials demonstrate they are.

Thank you for your attention.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....